Gabapentin Signs, Symptoms, and Side Effects
What is Gabapentin?
There has been a lot of attention on the prescription drug gabapentin in recent years for a few big reasons. First, the number of prescriptions written for gabapentin has been increasing significantly. Research shows gabapentin may be dangerous when combined with opioids. That’s especially important right now as the U.S. is experiencing a severe opioid epidemic.
On the other hand, gabapentin is showing promise as a way to help reduce the severity of drug and alcohol withdrawal symptoms. Alcohol withdrawal can be one of the most severe forms of withdrawal people go through when they’re physically dependent on substances. Not only are there deadly risks associated with the process of detoxing from alcohol, but the cravings can be intense and difficult to overcome. Gabapentin isn’t currently approved by the FDA for the treatment of alcoholism, but there are clinical trials underway.
One of the reasons gabapentin works well for people who are detoxing from alcohol is because these individuals often have low levels of GABA. These low levels of this chemical may cause some of their cravings for alcohol. It’s possible that because of gabapentin’s mechanism of action it can reduce alcohol cravings driven by GABA deficiencies.
Gabapentin is classified as an anticonvulsant. It’s used to treat symptoms of a few conditions. The most common use for gabapentin is as a treatment for epileptic seizures. The drug is believed to produce effects similar to the brain chemical GABA, which calms the firing of electrical nerve impulses leading to seizure activity. It’s also used to treat pain related to shingles outbreaks and diabetic nerve pain. In some instances, it may be given to patients with restless leg syndrome. For most people, gabapentin effects outweigh risks, but this should be determined by a medical professional.
While there are therapeutic reasons a doctor might prescribe it, and it’s considered relatively safe, there are possible side effects of gabapentin. Some of the common side effects of gabapentin can include drowsiness, dizziness, fatigue, tremors, weight gain, nervousness and dry mouth. People on gabapentin may also experience double vision and other vision changes. More severe side effects of gabapentin can include shifts in mood, and this can be a serious problem requiring medical treatment. Patients are advised to look for emotional or mood-related changes including depression, anxiety, panic attacks or suicidal thoughts or behaviors.
Gabapentin shouldn’t be combined with certain other substances because some interactions can make the side effects worse. Firstly, it shouldn’t be taken with opioid pain medications. When gabapentin is mixed with opioids, it may increase the chances of a fatal overdose. Users should also avoid mixing gabapentin with alcohol because the combination can amplify the side effects of both substances.
Many medications cause gastrointestinal symptoms, and patients often wonder if gabapentin causes diarrhea. It is possible to experience not only diarrhea, but you may also have symptoms like nausea or constipation while on the drug. Some people also report heartburn as a side effect. Unless the gastrointestinal symptoms become severe, doctors will often recommend changes in diet to combat them while on gabapentin.
Can gabapentin cause seizures? This is another question commonly asked by people using this medication. The first thing to know about this topic is that physical dependence is possible with gabapentin. Although it’s not likely to cause a psychological addiction, dependence is a common gabapentin effect. Dependence refers to a scenario where someone’s body is used to the presence of a substance. When they attempt to stop using it, they may go through withdrawal. Withdrawal from gabapentin can be mild with symptoms such as nausea or anxiety. It can also be severe. One of the severe side effects of gabapentin is called status epilepticus.
Status epilepticus refers to a condition where a person has multiple seizures back-to-back that occur for thirty minutes or more. This can be deadly, and it’s considered a medical emergency requiring immediate attention. Gabapentin wouldn’t cause seizures if it were taken as directed, but if someone stopped taking it cold turkey, they could experience seizures. This is something common with many medications. When a person forms a dependence on them and then suddenly stops, they may experience the symptoms the drug was originally prescribed to treat.
To avoid the risk of status epilepticus and other severe medical conditions, doctors will usually have their patients gradually stop using gabapentin. Patients will usually follow a tapering down schedule for the medicine until they finally stop completely. Patients are warned that they should take the medication exactly as prescribed and on time for it to work well, and also to avoid certain symptoms.
Prescription drug abuse and other forms of substance use disorders are serious but all-too-common. It’s easy to feel out of control, whether you or a loved one is struggling with substance abuse disorder. Luckily, you can regain control by contacting The Recovery Village.
Have more questions about Gabapentin abuse?Read the most frequently asked questions
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak with an Intake Coordination Specialist now.352.771.2700